The Turkish Journal of Pediatrics 2015 , Vol 57 , Num 5
DRESS Syndrome Presents as Leukoencephalopathy
1 Pediatric Neurology Research Center, 2 Pediatric Infection Research Center, 3 Pediatric Hematology Research Center, Shahid Beheshti University of Medical Sciences, 4 Research Center for Immunodeficiencies, Children’s Medical Center, 5 Department of Immunology, School of Medicine, Tehran University of Medical Sciences, 6 Universal Scientific Education and Research Network (USERN), Tehran, Iran. Email: zahra_chavoshzadeh@yahoo.com Received: 26 November 2014, Revised: 26 February 2015, Accepted: 16 September 2015 Tonekaboni SH, Jafari N, Chavoshzadeh Z, Shamsian BS, Rezaei N. DRESS syndrome presents as leukoencephalopathy. Turk J Pediatr 2015; 57: 541-544.

DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms) is a potentially life-threatening syndrome, which reflects a serious hypersensitivity reaction to drugs, presenting by generalized skin rash, fever, eosinophilia, atypical lymphocytosis, and internal organ involvement. Herein a 21-month old male infant with DRESS and Encephalopathy syndrome is presented who complicated after phenobarbital usage that persisted due to phenytoin cream usage. The case received phenobarbital after a seizure disorder presented as “status epilepticus”. He developed drug eruption, fever, hepatosplenomegaly, increased liver enzymes, encephalopathy and progressive loss of consciousness with extensive hyperintense white matter lesions in brain MRI. After discontinuation of phenobarbital and phenytoin, all symptoms were resolved, while brain MRI became normal after two months. To our best knowledge, this is the first reported case that developed leukoencephalopathy along with DRESS syndrome. Keywords : antiepileptic drug, adverse drug reaction, DRESS, hypersensitivity, loss of consciousness.

Copyright © 2016 turkishjournalpediatrics.org